Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 96, NWS Shreveport, LA

May 1, 2003McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at May 1, 2003, 6:50 PM CDT for McCurtain County, Oklahoma. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 6:50 PM CDT (23:50 UTC)
Expired
May 1, 2003, 7:45 PM CDT
In force
55 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 101 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1326 J/kg
Mixed-layer CIN
-345 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WUUS54 KSHV 012350
SVRSHV
OKC089-020045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
644 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 745 PM CDT

* AT 644 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER    
  RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF         
  BATTIEST...MOVING EAST SOUTHEAST AT 20 MPH.  ANOTHER SEVERE
  THUNDERSTORM WAS 5 MILES SOUTHWEST OF RINGGOLD...MOVING
  NORTHEAST 15 MPH.

* THE SEVERE THUNDERSTORMS WILL AFFECT AREAS NEAR...
  BATTIEST AT 655 PM CDT
  PINE CREEK LAKE AT 655 PM CDT
  RINGOLD AT 655 PM CDT
  BETHEL AT 710 PM CDT
  SMITHVILLE AT 725 PM CDT
  

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA
UNTIL 745 PM CDT.

LAT...LON 3456 9515 3438 9515 3435 9450 3462 9450

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:30 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 1, 2:30 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CDT THU MAY 1 2003

COMPLICATING FORECAST ONCE AGAIN ACROSS THE LOWER MISS VALLEY AS
EVERYTHING HINGING ON HOW FAR A FRONT CAN MOVE INTO THE REGION...
IF IT WILL BE STRONG ENOUGH TO BREAK WARM LAYER OF AIR ALOFT AND
HOW STRONG THE STORMS BECOME IF AN WHEN WE BREAK THAT CAP.

MCV DEVELOPED OVERNIGHT LAST NIGHT ACROSS SE KS/NW AR/SW MO
MOVING SE AND HAS GENERATED AN OUTFLOW BOUNDARY WHICH CONTINUES
TO SHIFT SOUTHEAST TOWARDS NW MISS. BELIEVE THIS BOUNDARY SHOULD
BYPASS US TO THE EAST BUT OF MORE IMPORTANCE IS A COLD FRONT
ACROSS NW TX INTO CENTRAL/NE OK. THIS FRONT CONTINUES TO MAKE
GOOD PROGRESS TOWARDS THE SE BUT SHOULD BEGIN TO SLOW DOWN BY
THIS EVENING. MEANWHILE...OUT WEST...CONVECTION CONTINUES TO
SLOWLY DIE FOR THE TIME BEING...ROOTED JUST ABOVE THE SURFACE
IN A GOOD LOW LEVEL THETA-E AXIS AND INSTABILITY AXIS. THIS AXIS
FCST TO SHIFT SLOWLY EAST TONIGHT ALONG WITH THE SFC COLD FRONT
WHICH SHOULD TAKE UP RESIDENCE ALONG OR NEAR THE RED RIVER OF
N TX/SE OK. WILL THEREFORE GO WITH LIKELY POPS ALONG AND NEAR
THE I-30 CORRIDOR OF NE TX/SE OK/SW AR TONIGHT. MCV POSSIBLE
WHERE THIS LOW LEVEL THETA E AXIS MEETS UP WITH THE FRONT. MUCH
OF FRIDAYS WEATHER DEPENDENT UPON THE FORMATION OF THIS FEATURE
OVERNIGHT...THUS ANY OUTFLOW BOUNDARY PRODUCED BY THIS FEATURE
COULD PUSH CONVECTION THROUGH MUCH OF OUR AREA ON FRIDAY.
MODELS HAVING PROBLEMS DISCERNING THE FRONT FROM CONVECTIVE
OUTFLOW...SO AS A RESULT...WITH GO WITH CHANCE POPS ALONG AND
JUST SOUTH OF THE FRONT FOR FRIDAY...ROUGHLY ALONG AND NORTH OF
THE I-20 CORRIDOR. FRONT BEGINS TO MOVE BACK TO THE NORTH SLOWLY
FRIDAY NIGHT AND SHOULD BE NORTH OF THE REGION BY SATURDAY. WILL
CONTINUE CHANCE POPS WORDING FRIDAY NIGHT FOR ALL BUT SOUTHERN
AREAS AND CHANCE POPS NORTHERN AREAS ONLY ON SATURDAY.

EXTENDED...BY LATE SUNDAY...ANOTHER FRONTAL SYSTEM APPROACHES
AND TRIES TO MAKE A DENT INTO THE REGION BY EARLY NEXT WEEK.
UPPER TROUGH MAKES A BETTER PUSH INTO THE CENTRAL PLAINS...
THUS PERHAPS A BIGGER RAIN THREAT WITH THIS NEXT SYSTEM AS
UPPER JET SUPPORTIVE OF MORE SYNOPTIC SCALE LIFT.

PRELIMS TO FOLLOW...13.

SHV 67/83/64/87 4552
MLU 65/83/65/87 2553
TXK 67/82/63/84 5553
TYR 68/84/66/87 5552
LFK 68/85/67/88 4222

.SHV...NONE.
Hazardous weather outlook, May 1, 12:00 PM CDT, 6 hours 50 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-021700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL APPROACH SOUTHEAST OKLAHOMA AND SOUTHWEST
ARKANSAS THIS AFTERNOON AND TONIGHT. THIS FRONT...COMBINED WITH
NUMEROUS BOUNDARIES LEFT OVER FROM EARLIER CONVECTION ACROSS NORTHERN
ARKANSAS AND OKLAHOMA...WILL HELP TO GENERATE SHOWERS AND THUNDERSTORMS
ACROSS PORTIONS OF THE FOUR STATE REGION. THE BEST CHANCE FOR
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE ACROSS THE PINEY
WOODS OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS...
WITH A THUNDERSTORM THREAT FOR LATER THIS EVENING AND LATE TONIGHT
ACROSS NORTH LOUISIANA. WITH THE AID OF AFTERNOON HEATING...ENOUGH
INSTABILITY WILL EXIST THAT THUNDERSTORMS WILL LIKELY BECOME SEVERE
ACROSS THESE AREAS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
ON FRIDAY THE FRONT WILL CONTINUE SOUTHWARD INTO THE INTERSTATE 20
CORRIDOR...AND THE THUNDERSTORM THREAT WILL EFFECT NORTHEAST TEXAS
AND NORTHERN LOUISIANA. HAIL AND DAMAGING WINDS WILL CONTINUE TO BE
THE PRIMARY THREAT WITH POSSIBLE SEVERE THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.